Alert archive / Kansas / Freeze Warnings in 2022

Freeze Warning 4, NWS Topeka, KS

April 17, 202215 counties in Kansas

NWS Topeka, KS issued this freeze warning at Apr 17, 2022, 1:37 PM CDT for 15 counties in Kansas. It took effect at Apr 18, 2022, 4:00 AM CDT. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 17, 2022, 1:37 PM CDT (18:37 UTC)
In effect from
Apr 18, 2022, 4:00 AM CDT
Expired
Apr 18, 2022, 8:00 AM CDT
In force
4 hr
Issued by
NWS Topeka, KS

Counties Brown County, KS, Clay County, KS, Cloud County, KS, Dickinson County, KS, Geary County, KS, Jackson County, KS, Jefferson County, KS, Marshall County, KS, Morris County, KS, Nemaha County, KS, Ottawa County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 58 km from the middle of the area, began a volume at 18:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 6.6 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2022-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2022-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1950 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
428 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this freeze warning went out at Apr 17, 12:42 PM CDT, 55 minutes earlier.

Area forecast discussion, Apr 17, 12:42 PM CDT, 55 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1242 PM CDT Sun Apr 17 2022

...Update to aviation forecast discussion...

.DISCUSSION...
Issued at 309 AM CDT Sun Apr 17 2022

Several challenges in the coming days in an active zonal flow regime.

Scattered returns on area radars showing evidence of deep isentropic
lift though dry low levels and limited instability were so far
keeping amounts quite low, however the dry low layers have allowed
for evaporational cooling of some precipitation to allow for graupel
to reach the ground. Continued moisture advection brings better
saturation through the day and much increased chances for
measurable precipitation, mostly in the form of rain, though
further wet-bulb effects in northern areas bring some chance for
snow to mix with the rain though no snow accumulations are expected.
Temperatures have struggled to fall much under the widespread cloud,
and increasing rain chances in much of peak heating then late-day
clearing as the upper wave passes brings respectable uncertainty in
temperatures through the day. This uncertainty only increases
tonight as a cold front associated with another wave to the north
slides through. Expect at least some periods of mid cloud with
increased mixing late with the front, but a calm and clear evening
is possible for at least some of the area, bringing a frost/freeze
concern. At this point have winds and temps on the higher end of
guidance, but opted to include some mention of frost for the entire
area to raise awareness of possible impacts to vegetation.

Monday appears fairly quiet though dry air in the Canadian surface
high building in brings RH values into the teens in some locations.
Wind speeds appear weak enough to keep fire weather concerns
moderated. Monday night brings another cold frost/freeze night
though again there are suggestions of isentropic lift/WAA resulting
in increasing cloud and winds late.

A more mid/late spring pattern and associated concerns set up for
the remainder of the forecast. Precipitation chances return by
midday Tuesday as isentropic lift increases, with some instability
returning by Tuesday night. Strong southerly flow with 850 mb winds
nearing 60 knots could bring surface winds near Advisory levels
Tuesday afternoon and night. Should be a drying trend by late
Wednesday as shortwave energy pushes east but WAA returns by dawn
Thursday as a deeper wave develops to the west. This wave looks to
push through around Saturday, and although there are obvious timing
differences at this range, Gulf moisture should be in place some
strong storm potential. The mid-week WAA brings temps back to above
normal levels for latter half of this forecast.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1242 PM CDT Sun Apr 17 2022

A mix of categories is expected through this TAF period.
Generally, MVFR CIGS should prevail. Rain is ending across central
Kansas and will end across eastern Kansas soon. Clouds are
clearing west of KMHK and KMHK will likely stay VFR for a while
as a result. How far east this clearing makes it is quite
uncertain at this time. The latest satellite trends indicate it
could make it to the Topeka terminals, but model guidance has
consistently shown MVFR to even IFR CIGS at KTOP and KFOE through
this evening. There may be a period of more scattered low clouds
between 03 and 06z tonight, but redevelopment of MVFR CIGS is
favored for the early morning hours.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...65
AVIATION...Jones
Hazardous weather outlook, Apr 17, 1:37 PM CDT, 0 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
137 PM CDT Sun Apr 17 2022

KSZ008>012-020>024-026-034>040-054>056-058-059-181845-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
137 PM CDT Sun Apr 17 2022

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and Tonight

A Frost Advisory and Freeze Warning have been issued for tonight.
See weather.gov/TOP for more details.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Temperatures are forecast to once again drop below freezing
Tuesday morning across northern and eastern Kansas. A Freeze Watch
has been issued. For more details visit weather.gov/TOP.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/media/top/DssPacket.pdf

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 1:37 PM CDTFrost AdvisoryTOPAnderson, Coffey, Douglas, Franklin, Lyon, Osage and 2 more18 hr
Apr 17, 1:37 PM CDTFreeze WatchTOPAnderson, Brown, Clay, Coffey, Douglas, Franklin and 11 more26 hr

Nearby

Freeze Warnings in Kansas, 2022Every freeze warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.